Medication, surgery & illness
Increased sweating can occur when we’re sick or ill. Our temperature rises and we sweat to cool ourselves down. Sweating can also occur as a side effect of certain types of medication or after having surgery.
Causes of cold sweats & fever
Sweating can be a side effect of several types of prescription and over-the-counter drugs.
Blood pressure tablets, pain medication, antibiotics, cancer treatments, anti-depressants, gastrointestinal, dermatology, diabetes and hormone drugs can all make you sweat more.
If excessive sweating side effects of medication – or withdrawing from medication – are concerning you, see your doctor for advice before making any changes.
Sweating when ill is often because you have a fever, infection or virus. Your body fights harder to keep your temperature down so you sweat more. You can reduce the impact of fever and cold sweats by taking medicines containing paracetamol and ibuprofen.
If your body temperature is above 100°F or you have other symptoms, you should seek medical advice.
Sweats and chills can also be a sign of other types of illness or medical conditions. Night sweats and excessive sweating during the day can be indicators of diabetes, cancer, tuberculosis, HIV/AIDS, some infections, hormonal disorders and gastro-oesophageal reflux disease. If you’re worried your cold sweats and fever might be symptoms of any of these things, visit your doctor.
The drugs in your system will raise your body temperature and your body will try to cool you down by sweating. This will pass within a day or two. If you’re still experiencing sweating a few days after your operation, seek medical assistance, in case of an infection.
Discover more about excessive sweating.
*Up to 96H